Choosing between PTU and RAI

Hi there

I have recently had a miscarriage with result in a Graves relaps. Since I don't have children yet, my endocrinologist recommended RAI which means I need to wait for 6 months until I can start to get pregnant.

Although he is happy I start on PTU if I plan to get pregnant sooner, given my fertility history ( being 32 with 2 miscarriages and Diminishing ovarian reserve) I really want to start now and leave the RAI may be at a later stage.

I have read PTU has lots of side effects, I am wondering whether anyone has experience with PTU? What do you think?

Currently I am on Carbimazole with normal T3 and T4 level with TSH still very low (<0.01).

Thanks!!

Littlegrass

6 Replies

oldestnewest
  • Hi there, I'm so sorry about your miscarriage.

    Back in my late 20s I had a bad bout of Graves and was on PTU. I much preferred it to Carbimazole which had brought me out in a rash. I didn't have any side effects on PTU that I recall, and my thyroid stabilised after 6-9 months (various attempts coming off and going back on but eventually it was ok). I had about 10 years of being stable and now hypo, but I'm very grateful that I was able to avoid the RAI treatment. Good luck xx

  • Thanks Cmat that's very good to know! Xx

  • Hello. I was on carbimazole but developed hives and was switched to ptu. I had no side effects during the year I was on it. Now in remission (graves) and have been on no treatment for a year.

  • Thanks Qwerty12345, that's very reassuring! Xxx

  • I was diagnosed hyperactive thyroid and began carbimazole and have had no side effects

    at all. My Endo was very informative on my first visit. I haven't see him since and other doctors in the thyroid clinic try to push the RAI or surgery on to me. I don't want either and some appointments have been very upsetting, but I am sticking with my decision.

    In the clinic I am told that after RAI or surgery I just need to take a tablet daily and will

    be fine......... after listening to others on this brilliant site, I know this is far from true.

    Go with whatever you feel is right for you and try not to be intimidated by doctors.

    So sad to read about your miscarriage, I hope things will work out well for you in future. xxx

  • Thanks glo42! Yes, my endo basically was telling me there is no side effect apart from needing to take pills for the rest of my life and that I need to wait at least to get pregnant again. However, I am just not very comfortable the thought of RAI esp. my symptoms are easily controlled by meds. Thanks for your wishes! xx

You may also like...